Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 3, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at May 17, 2018, 1:49 PM MDT for Fremont County, Wyoming. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2018, 1:49 PM MDT (19:49 UTC)
- Expired
- May 17, 2018, 2:15 PM MDT
- In force
- 26 min
- Issued by
- NWS Riverton, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Fremont County, WY
The radar
The Riverton/Lander radar (KRIW), 22 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 7.8 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2226 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
563 WUUS55 KRIW 171949 SVRRIW WYC013-172015- /O.NEW.KRIW.SV.W.0003.180517T1949Z-180517T2015Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Riverton WY 149 PM MDT THU MAY 17 2018 The National Weather Service in Riverton has issued a * Severe Thunderstorm Warning for... Central Fremont County in central Wyoming... * Until 215 PM MDT * At 149 PM MDT, a severe thunderstorm was located near Lander, moving northeast at 25 mph. HAZARD...Quarter size hail. SOURCE...Trained weather spotters. IMPACT...Damage to vehicles is expected. * This severe thunderstorm will be near, Hudson around 200 PM MDT. Arapahoe around 215 PM MDT. Other locations impacted by this severe thunderstorm include Wyoming Indian Elementary School, Riverton Country Club, Arapahoe Charter School, Arapahoe Elementary School, St Stephens, Lander Hunt Field and Wyoming Indian Junior And Senior High School. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4278 10870 4293 10887 4315 10862 4295 10836 TIME...MOT...LOC 1949Z 227DEG 23KT 4290 10869 HAIL...1.00IN WIND...<50MPH $$ Bourque
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 11:51 AM MDT, 1 hour 58 minutes earlier.
Area forecast discussion, May 17, 11:51 AM MDT, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Riverton WY 1151 AM MDT Thu May 17 2018 .SHORT TERM...Today through Saturday night Unsettled weather looks to continue through most of the next three days. At this point, today looks to be the driest day. We still have some isolated showers and even a stray thunderstorm but these are becoming less numerous and should be just about gone by sunrise. With the low still moving slowly across Montana, we have another round of isolated to widely scattered thunderstorms today into tonight. The most likely area looks fairly similar to Wednesday and mainly across western and northern Wyoming. However, with a bit more moisture there could be a bit more coverage than yesterday. Threats look similar as well with gusty winds and possibly small hail. As for temperatures, with more cloud cover temperatures will be a few degrees cooler but still rather mild. All in all, most areas should be dry most of the time. However, this will change for Friday, especially in the afternoon and evening. Low pressure will move into northern Utah late tonight and into Friday. This will turn flow to the northeast and bring upslope flow across much of the area. The result will be a lot of clouds along with an increasing chance of showers, especially in the afternoon and into Friday night. The set up is actually somewhat familiar to last weekend. There may not be quite as much QPF though, since convection and possible MCS development to across Nebraska could rob some of the moisture. Nevertheless, it looks rather damp Friday afternoon into Friday night with the best lift and dynamics across the area. In addition, there will be much cooler temperatures and just make for a cloudy, cool and crappy day. It could even get cool enough for some mountain snow, but snow levels would be rather high and at this point and travel problems minimal. The models do split more for Saturday. They all have a mostly cloudy and cool day for many areas. However, the NAM is rather pessimistic and keeps a lot of showers in eastern portions of the county warning area. This is especially so in Johnson and Natrona Counties. The other models are drier though. My gut feeling is that it would be like last Saturday, with lots of clouds and cool temperatures but only light showers. Still some uncertainty though, we will have to see how things shake out. .LONG TERM...Sunday through Thursday The area will be between storm systems Sunday and Monday with one system exiting east across the Plains, and the next Pacific upper low digging down the California coast. Some weaker disturbances in southwest flow aloft will interact with slight instability and some moisture provided by return flow around surface high pressure over the Plains, resulting in isolate to scattered afternoon/evening thunderstorms across mainly the south and west on Sunday, and across most of the area on Monday. A warming trend will follow Saturday's unseasonably cool start to the weekend, with most highs from 65 to 75 across the basins and valleys on Sunday, and 70s to near 80 on Monday. The Pacific upper low will lift northeast across the Great Basin Tuesday and Wednesday, and across Wyoming Wednesday night and Thursday. Low level easterly flow will bring in more abundant moisture from the Plains to the east slopes of the Divide both days, so we will likely see some stronger storms with heavy rain potential across the area. This system mostly be north and east of the area by Thursday evening; surface trough axis should be over the High Plains Thursday afternoon-evening with stronger, more organized convection along and east of this axis. && .AVIATION...For the 18Z TAFS through 18Z Friday VFR will prevail at all terminals through 12Z/Fri. Convection is already on the increase but should not impact any terminals until around 21Z today with the best coverage across the north and central. KJAC and KCOD the most likely terminals for thunderstorms with KRKS the least likely. Temperature-dew point spreads favor no more than 30-40 mph outflow wind gusts east of the Divide. Thunderstorms should diminish by 05Z/Fri, but lingering showers are anticipated through at least 08Z/Fri across the northwest. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on icing and turbulence forecasts. && .FIRE WEATHER... A slow moving weather system will move across Montana today and bring another round of afternoon showers and thunderstorms. The best concentration of showers and storms will be in the north and west, but more areas will have a chance today and coverage could be a bit greater than on Wednesday. Wind will be light to moderate in most areas except in Sweetwater where a gusty southwest breeze will develop this afternoon. Gusty winds are possible around any shower or thunderstorm however. Humidity will fall below 15 percent in southern Wyoming, but should stay higher elsewhere. Mixing and smoke dispersal will range from poor in some of the basins to excellent in eastern Sweetwater County. && .RIW WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Hattings LONG TERM...Meunier AVIATION...Hulme FIRE WEATHER...Hattings
Hazardous weather outlook, May 17, 2:00 AM MDT, 11 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Riverton WY 200 AM MDT Thu May 17 2018 WYZ001>020-022>030-181100- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 200 AM MDT Thu May 17 2018 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight Isolated to widely scattered thunderstorm this afternoon and evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Friday...Isolated to scattered afternoon and evening thunderstorms. A steady rain, possibly heavy at times, is possible in central Wyoming Friday afternoon and Friday night. Sunday...Isolated to scattered afternoon and evening thunderstorms mainly over and near the western mountains. Monday through Wednesday...Isolated to scattered mainly afternoon and evening thunderstorms across the area. A few strong storms are possible Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters are urged to report hail and wind gusts past 45 mph. Thank you.
In the hours before
Special weather statement, May 17, 1:08 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Riverton WY
108 PM MDT THU MAY 17 2018
WYZ002>005-172000-
North Big Horn Basin-Cody Foothills-Southwest Big Horn Basin-Absaroka
Mountains-
108 PM MDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BIG HORN AND
NORTHEASTERN PARK COUNTIES UNTIL 200 PM MDT...
At 108 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Dead Indian Pass to near Meeteetse.
Movement was north at 25 mph.
Dime size hail and winds in excess of 30 mph will be possible with
these storms.
Strong thunderstorms will be near...
Dead Indian Pass around 120 PM MDT.
Meeteetse Rim around 135 PM MDT.
Clark around 150 PM MDT.
Other locations impacted by these storms include Spirit Mountain U S
Bureau Of Reclamation Power Plant, Cody Yellowstone Regional Airport,
Heart Mountain U S Bureau Of Reclamation Power Plant, Oregon Basin
Natural Gas Processing Plant, Cody Koa Campground, Buffalo Bill Dam
Visitor Center and Clark Elementary School.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4420 10839 4417 10846 4417 10855 4413 10855
4402 10880 4470 10941 4501 10934 4501 10918
TIME...MOT...LOC 1908Z 196DEG 22KT 4466 10935 4410 10885
BourqueSpecial weather statement, May 17, 1:19 PM MDT, 30 minutes before
Special Weather Statement
National Weather Service Riverton WY
119 PM MDT THU MAY 17 2018
WYZ014-015-017>019-026-172000-
Wind River Mountains West-Wind River Basin-Upper Green River
Basin-Wind River Mountains East-Green Mountains and Rattlesnake
Range-Lander Foothills-
119 PM MDT THU MAY 17 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL FREMONT AND NORTH
CENTRAL SWEETWATER COUNTIES UNTIL 200 PM MDT...
At 118 PM MDT, trained weather spotters reported strong
thunderstorms near Lander and along a line extending from near
Milford to near Oregon Buttes.
Movement was northeast at 25 mph.
Half inch hail and winds in excess of 30 mph will be possible with
these storms.
Strong thunderstorms will be near...
Sinks Canyon State Park around 125 PM MDT.
Milford around 130 PM MDT.
Lander around 135 PM MDT.
Hudson around 155 PM MDT.
Other locations impacted by these storms include Atlantic City, Sinks
Canyon Campground, Beaver Creek Gasoline Plant, Arapahoe Charter
School, Beaver Creek Gas Plant Devon Energy Corporation Power Plant,
Riverton Landfill and Lander Hunt Field.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4216 10900 4242 10913 4288 10890 4301 10825
4218 10833 4220 10852 4214 10860
TIME...MOT...LOC 1918Z 245DEG 23KT 4282 10887 4221 10896
BourqueThe office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 9:17 PM MDT | Special Weather Statement | RIW | 43 min | |
| May 17, 1:08 PM MDT | Special Weather Statement | RIW | Park | 52 min |
| May 17, 1:19 PM MDT | Special Weather Statement | RIW | Fremont | 41 min |
| May 17, 1:55 PM MDT | Special Weather Statement | RIW | Big Horn | 35 min |
| May 17, 2:09 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 36 min |
| May 17, 2:11 PM MDT | Special Weather Statement | RIW | Fremont | 49 min |
| May 17, 2:28 PM MDT | Special Weather Statement | RIW | Fremont | 47 min |
| May 17, 2:34 PM MDT | Special Weather Statement | RIW | Lincoln | 41 min |
| May 17, 2:35 PM MDT | Severe Thunderstorm Warning | RIW | Fremont | 40 min |
| May 17, 2:56 PM MDT | Special Weather Statement | RIW | 49 min | |
| May 17, 3:10 PM MDT | Special Weather Statement | RIW | 35 min | |
| May 17, 3:54 PM MDT | Special Weather Statement | RIW | Washakie | 51 min |
| May 17, 4:22 PM MDT | Special Weather Statement | RIW | Natrona | 38 min |
| May 17, 4:43 PM MDT | Special Weather Statement | RIW | Washakie | 47 min |
| May 17, 5:01 PM MDT | Special Weather Statement | RIW | Johnson | 44 min |
| May 17, 5:51 PM MDT | Special Weather Statement | RIW | Johnson | 24 min |
| May 17, 5:57 PM MDT | Special Weather Statement | RIW | Johnson | 33 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.